Virginia, 2018Winter Storm and Winter Weather in Virginia, March 20 to 21, 2018
March 20 to 21, 2018 · NWS LWX · 28 events in 28 counties and zones
A wave of low pressure passed by to the south on the 20th. At the same time, high pressure was building to the north and this caused cold air to filter in from New England.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure passed by to the south on the 20th. At the same time, high pressure was building to the north and this caused cold air to filter in from New England. Rain changed to a wintry mix on the 20th. A light wintry mix continued for all areas on the night of the 20th. Coastal low pressure developed along the Mid-Atlantic Coast on the morning of the 21st. This caused a round of heavier precipitation to fall mainly in the form of snow. The snow tapered off later in the day as the low moved off to the north and east.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 20, 3:12 AM EST, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 20, 3:12 AM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
412 AM EDT Tue Mar 20 2018
.SYNOPSIS...
Low pressure will press eastward across the Tennessee Valley and the
Carolinas this morning before redeveloping off the Mid Atlantic
coast this afternoon. A secondary area of low pressure will then
develop off the Outer Banks overnight, strengthening east of the
Delmarva Peninsula during the day on Wednesday. Canadian high
pressure will build over the region for the latter half of the work
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
With high pressure anchored north of the Great Lakes this morning,
low pressure is moving eastward through the Tennessee River Valley.
Temperatures across the region are generally in the upper 30s to
near 40 degrees after a little taste of spring warmth yesterday.
Clouds have reigned much of the night with precipitation in the form
of light rain being detected by the local radar. This area of
precipitation has extended northward to around the I-66 corridor,
but with all observations holding well above freezing, all reports
are of the liquid variety.
The aforementioned area of low pressure will continue its eastward
track this morning before a coastal low develops near the Virginia
Tidewater area this morning. Through the morning hours,
precipitation will continue to spread northward as a result of this
low pressure track, and as the coastal low begins to develop we will
see colder air dragged in from our north. This will allow a
transition precipitation to a rain/snow/sleet mix starting from
north and progressing south and east. With temperatures still quite
warm at this hour, do think much of the morning commute for the D.C.
area will remain mostly rain with snow/sleet mixing in towards mid
morning. The transition will occur a bit earlier for the Baltimore
metro, likely after daybreak. Locations north and west of the metros
are seeing dewpoints in the upper teens to low 20s this morning,
with air temps near 40. So there is some dry air to overcome in
these locations before precipitation gets going. That being said,
once it does get going and temperatures drop, do expect a quick
transition across eastern WV and western MD. As such, we have
extended our Winter Storm Warning a bit further east to include
Washington County in MD and Morgan, Berkeley, and Frederick counties
in WV.
The coastal low will push east in to the western Atlantic by this
evening, which will result in a period of lighter precipitation
across the area. A majority of model guidance is on board with this
scenario. A secondary area of low pressure at this time will develop
off the Outer Banks late this evening and overnight, while another
low pressure area at the surface and aloft will reside to our west
southwest. Precipitation fills back in overnight as low pressure
strengthens off the coast with support from upper level shortwave
swinging by to our south. Thermal profiles overnight will be less of
a concern with regards to p-type as we expect mostly snow across the
area. Areas to the south and east of the District, namely southern
MD and near the Bay will see a mix of snow/sleet before a likely
transition to all snow by daybreak. Lows overnight will hold in the
upper 20s to near 30 degrees.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The coastal low will strengthening Wednesday morning off the coast
with much of the area continue to see snow falling. Progression of
this low to the east northeast is a bit slower than previous
guidance had been indicating. This is depicted with the lastest
ECMWF run and to a lesser extent the GFS/NAM. Implications of this
would be a longer duration event extending in to the evening hours
on Wednesday before precipitation pulls off to our east. Will
continue with the Winter Storm Watch for much of the area with this
second wave of low pressure, allowing the day shift to assess the
extent/duration of the precipitation for the latter half of
Wednesday.
Behind the exiting system, high pressure of Canadian origin will
build in to the area from the northwest, delivering drier conditions
and continued below normal temperatures through weeks end.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will remain to the west on Friday. An upper level
trough may swing across the area. If it does, some mountain snow
showers and lower elevation rain showers or sprinkles could occur.
Temperatures will remain 10-15 degrees below normal. The high will
quickly cross the area Saturday and the next low pressure system
will approach from the central Plains. The 00Z GFS/GEFS solutions
took a substantial dive to the south, leaving the local area dry.
However, other guidance still has the low tracking across the
Carolinas. With this track occurring early in the day on Sunday,
will be leaving a chance of rain/snow in the forecast.
A narrow upper level ridge will cross the area during the beginning
of next week. The 00Z GFS/GEFS are on the fast side of the envelope
in racing the next system eastward on Monday. Forecast will show a
drier solution. Temperatures are likely to remain a little below
normal.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Deteriorating conditions expected this morning across all terminals
as rain moves in from the south as low pressure moves eastward
across the Carolinas. MVFR/IFR VIS and CIGs are forecast through
Wednesday night as subsequent areas of low pressure develop off the
coast and bring wintry precipitation to the terminals. First low
pressure today will help filter in cold air from the north this
morning, turning rain showers in to a wintry mix from north to
south. A lull is expected late this afternoon and evening before the
second area of low pressure impacts the terminals. Snow is expected
overnight and during the day on Wednesday, bringing continued
periods of MVFR/IFR conditions. Winds will generally be out of the
north northeast through Wednesday night at 10 to 15 knots, gusting
in excess of 20 knots during the day on Wednesday.
Precipitation pulls east of the terminals Wednesday evening, with
improving flying conditions from west to east thereafter. VFR
conditions expected on Thursday as high pressure builds in to the
region, while northwest breezes will gust upwards of 25 knots.
VFR conditions are likely Friday and Saturday. A disturbance could
bring a shower on Friday, but any precipitation would have minimal
impact.
&&
.MARINE...
SCA conditions across all waters through the day on Wednesday as two
areas of low pressure impact the region with a mix of wintry
precipitation. A Gale Warning is in effect through this afternoon
for the middle portion of the Chesapeake as low pressure strengthens
off the coast. Small Craft Advisories are likely Wednesday night and
in to the day on Thursday as the waters remained wedged between
exiting low pressure to the east and building high pressure to the
northwest.
Northwest flow will continue Friday, with Small Craft Advisory
conditions remaining possible. High pressure will slide eastward
across the area on Saturday, which should result in lighter winds.
&&
.TIDES/COASTAL FLOODING...
Two areas of low pressure will pass off the coast today and
Wednesday, resulting in prolonged onshore flow. Water levels will
be rising during this time. Have trended forecast on the high side
of the guidance, which may not be capturing the surge / back-up of
water in the bay correctly. Minor flooding will be possible tonight
through Wednesday night, before the low exits and water levels start
decreasing.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Storm Watch from late tonight through Wednesday evening
for DCZ001.
MD...Winter Weather Advisory until 6 PM EDT this evening for
MDZ004>006-503-505-507-508.
Winter Storm Watch from late tonight through Wednesday evening
for MDZ003>006-011-013-014-503>508.
Winter Storm Warning until 8 PM EDT this evening for MDZ003.
Winter Storm Warning until 8 PM EDT this evening for MDZ501-
502.
Winter Storm Watch from this evening through Wednesday
afternoon for MDZ501-502.
Winter Storm Watch from Wednesday morning through Wednesday
evening for MDZ016>018.
VA...Winter Weather Advisory until 6 PM EDT this evening for
VAZ025>027-029>031-503>505-507-508.
Winter Storm Watch from late tonight through Wednesday evening
for VAZ025>031-040-052>054-501-503>508.
Winter Storm Warning until 8 PM EDT this evening for VAZ028.
WV...Winter Weather Advisory until 6 PM EDT this evening for WVZ053-
505-506.
Winter Storm Watch from late tonight through Wednesday evening
for WVZ051>053.
Winter Storm Warning until 8 PM EDT this evening for WVZ051-
052.
Winter Storm Warning until 8 PM EDT this evening for WVZ050-
055-501>504.
Winter Storm Watch from this evening through Wednesday
afternoon for WVZ050-055-501>506.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ531>533-
537-539>542.
Small Craft Advisory until 6 PM EDT Wednesday for ANZ530-535-
536-538.
Small Craft Advisory until 6 AM EDT early this morning for
ANZ534-543.
Small Craft Advisory from 6 PM this evening to 6 PM EDT
Wednesday for ANZ534-543.
Gale Warning until 6 PM EDT this evening for ANZ534-543.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...ADS
AVIATION...ADS/BKF
MARINE...ADS/BKF
TIDES/COASTAL FLOODING...ADSHazardous weather outlook, Mar 20, 4:25 AM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
525 AM EDT Tue Mar 20 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-210930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
525 AM EDT Tue Mar 20 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect for Harford County today
for a wintry mix of precipitation.
A Gale Warning is in effect for portions of the middle Chesapeake
Bay today.
A period of accumulating snow is likely across most of the area
late tonight. Significant snowfall accumulations are possible. A
Winter Storm Watch is in effect.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Winter Storm Watch continues through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Please report any snow or ice to the National Weather Service via
standard operating procedure.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-210930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
525 AM EDT Tue Mar 20 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A wintry mix is expected today. A Winter Storm Warning is in
effect for significant snowfall today across portions of eastern
West Virginia, western Maryland, and Frederick County Virginia. A
Winter Weather Advisory is in effect elsewhere along and west of
the Blue Ridge and across northern Maryland for today.
Another period of accumulating snow is likely across most of the
area beginning late tonight. Significant snowfall accumulations
are possible. A Winter Storm Watch is in effect late tonight for
most of the area with the exception of central Virginia into the
Virginia Piedmont.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Winter Storm Watch continues through Wednesday. Accumulating
snowfall remains likely across most of the area until Wednesday
evening.
There is a slight winter storm threat Saturday night into Sunday.
If the threat materializes, it could cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Please report any snow or ice to the National Weather Service via
standard operating procedure.
Winter Storm, Frederick
- When
- March 20, 5:00 AM EST to March 21, 10:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 4.8 inches near Stephens City.
Winter Weather, Arlington
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Arlington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snowfall developed during the morning of the 21st. Snowfall totaled up to 4.0 inches at Reagan National and 3.0 inches near Barcroft.
Winter Storm, Fairfax
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 5.0 inches near Chantilly, Reston, Herdon and Vienna.
Winter Storm, Prince William
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 5.3 near Independent Hill and 4.6 inches near Bull Run.
Winter Storm, Eastern Loudoun
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 5.2 inches at Dulles International and 5.0 inches near Leesburg.
Winter Storm, Western Loudoun
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Western Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 7.0 inches in Lovettsville and 5.5 inches in Hillsboro.
Winter Storm, Northern Fauquier
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall was estimated to be between 3 and 6 inches based on observations nearby.
Winter Storm, Clarke
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 5.7 inches near Berryville.
Winter Storm, Warren
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 6.0 inches near Linden.
Winter Storm, Page
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 6.0 inches near Honeyville and Ida.
Winter Storm, Rappahannock
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall was estimated to be between 3 and 6 inches based on observations nearby.
Winter Storm, Culpeper
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Culpeper forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall was estimated to be between 3 and 6 inches based on observations nearby.
Winter Storm, Madison
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 6.2 inches near Madison.
Winter Storm, Greene
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Greene forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 5.5 inches near Amicus and 5.0 inches near Stanardsville.
Winter Storm, Orange
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Orange forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 6.0 inches about 1 mile to the north-northwest of Barboursville. Snowfall was estimated to average between 3 and 6 inches across the county based on observations nearby.
Winter Storm, Albemarle
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Albemarle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 6.4 inches near Earlysville and 5.0 inches near Crozet, Free Union, and Hollymead.
Winter Storm, Central Virginia Blue Ridge
- When
- March 20, 12:00 PM EST to March 21, 10:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall was estimated to be between 4 and 8 inches based on observations nearby.
Winter Storm, Northern Virginia Blue Ridge
- When
- March 20, 12:00 PM EST to March 21, 1:00 PM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall was estimated to be between 4 and 8 inches based on observations nearby.
Winter Storm, Augusta
- When
- March 20, 12:00 PM EST to March 21, 10:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 10.8 inches near Fishersville and 10.5 inches near Moscow. Snowfall reports averaged to be between 6 and 12 inches across the county.
Winter Storm, Rockingham
- When
- March 20, 12:00 PM EST to March 21, 10:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 8.6 inches near Sparkling Springs and 6.3 inches near Dale Enterprise.
Winter Storm, Shenandoah
- When
- March 20, 12:00 PM EST to March 21, 10:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 5.0 inches in Woodstock.
Winter Storm, Western Highland
- When
- March 20, 12:00 PM EST to March 21, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall was estimated to be between 10 and 15 inches based on observations nearby.
Winter Storm, Eastern Highland
- When
- March 20, 12:00 PM EST to March 21, 10:00 AM EST
- Where
- Eastern Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A wintry mix occurred on the 20th before a round of heavier snow developed on the morning of the 21st. Snowfall totaled up to 12.9 inches near Mustoe.
Winter Weather, Southern Fauquier
- When
- March 20, 7:00 PM EST to March 21, 1:00 PM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
A wintry mix occurred on the night of the 20th before a round of heavier snowfall developed during the morning of the 21st. Snowfall totaled up to 2.5 inches in Opal.
Winter Weather, Stafford
- When
- March 20, 7:00 PM EST to March 21, 1:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
A wintry mix occurred on the night of the 20th before a round of heavier snowfall developed during the morning of the 21st. Snowfall totaled up to 4.0 inches near Stafford and 2.2 inches near White Oak.
Winter Weather, Spotsylvania
- When
- March 20, 7:00 PM EST to March 21, 1:00 PM EST
- Where
- Spotsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
A wintry mix occurred on the night of the 20th before a round of heavier snowfall developed during the morning of the 21st. Snowfall totaled up to 4.5 inches near Dunavant and 4.3 inches near Logan.
Winter Weather, King George
- When
- March 20, 7:00 PM EST to March 21, 1:00 PM EST
- Where
- King George forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
A wintry mix occurred on the night of the 20th before a round of heavier snowfall developed during the morning of the 21st. Snowfall was estimated to be between 2 and 4 inches across the county.
Winter Weather, Nelson
- When
- March 20, 7:00 PM EST to March 21, 1:00 PM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
A wintry mix occurred on the night of the 20th before a round of heavier snowfall developed during the morning of the 21st. Snowfall totaled up to 4.0 inches about four miles east of Wintergreen and 3.8 inches near Nellysford.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in California, March 20 to 23, 20182 deaths · $2.8 million · EF0 · 31 events
- Heavy Snow in Ohio, March 20 to 21, 2018$375,000 · 6 events
- Winter Storm in Kentucky, March 20 to 21, 2018$200,000 · 11 events
- Hail and Damaging Winds in Florida, March 20, 2018$161,000 · 1.25 in hail · 11 events
- Winter Storm in West Virginia, March 20 to 21, 2018$58,000 · 5 events
- Avalanche and Flood in California, March 20 to 23, 201835 events
- Winter Storm and Winter Weather in Ohio, March 20 to 21, 201827 events
- Hail and Damaging Winds in South Carolina, March 20, 2018$500 · 2 in hail · 22 events
- Hail and Damaging Winds in Florida, March 20, 2018$5,000 · 2 in hail · 21 events
- Winter Storm in Maryland, March 20 to 21, 201818 events
- Winter Storm in Pennsylvania, March 20 to 21, 201817 events
- Avalanche and Flood in Nevada, March 20 to 31, 201815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740909, 740870, 740877, 740878, 740879, 740880, 740881, 740883, 740885, 740886, 740888, 740889, 740890, 740891, 740893, 740899, 740900, 740901, 740905, 740906, 740908, 740910, 740911, 740871, 740872, 740873, 740874, 740875.